Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

September 14, 2021Stafford County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 14, 2021, 11:45 PM CDT for Stafford County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2021, 11:45 PM CDT (04:45 UTC)
Expired
Sep 15, 2021, 12:15 AM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Hail
0.88 in
Wind
55

County Stafford County, KS

The radar

The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS83 KDDC 150445
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1145 PM CDT Tue Sep 14 2021
 
KSZ066-150515-
Stafford KS-
1145 PM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southeastern
Stafford County through 1215 AM CDT...

At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. John, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Stafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3783 9873 3803 9885 3806 9874 3798 9847
      3796 9847
TIME...MOT...LOC 0444Z 303DEG 15KT 3798 9879 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 14, 7:20 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 14, 7:20 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
720 PM CDT Tue Sep 14 2021

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 719 PM CDT Tue Sep 14 2021

Severe weather continued as of 00Z, affecting mainly portions of
Edwards, Pawnee, and Stafford Counties. Up to this point, the
convective mode has been multicell to marginal supercell in
structure, but we've seen some fleeting supercell structures on
radar supporting very large hail. As of 00Z, we have not found any
hail reports larger than quarters, and this may be due to the anvil-
seeding/beneficial competition with supercell structures not really
maintaining themselves. Going forward, later in the evening,
additional strong/severe storms will likely develop as the low level
jet strengthens after sunset. This will increase warm advection and
frontogenesis across southwest into west central Kansas. Much of the
southwest Kansas region has been untouched by the earlier evening
surface-based activity. The latest runs of the RAP13 model suggest
pristine, elevated thunderstorm development all the way through 06Z
within the zone of strongest 850-750mb frontogenesis where CAPE will
be 1200-1500 J/kg from lifted parcels in this layer.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 236 PM CDT Tue Sep 14 2021

Thunderstorm timing, coverage, severity are all forecast challenges
early in the forecast period. The front which pushed south late last
night into early this morning stalled out across southwest Kansas
with a weak surface wave developing along it across far southwest
Kansas. The initial development of thunderstorms will most likely be
along the front itself any time after about 22Z (5 PM CDT). The
coverage of the initial activity will be more scattered in nature.
Other storms will develop later in the evening in the post-frontal
regime farther west/northwest across east central and southeast
Colorado. The best chance for hail storms will be early in the event
just about anywhere along/immediately ahead of the frontal zone
through the mid evening hours. Eventually, one or two MCSs will form
with the severe weather risk emphasis shifting to one of straight
line wind. The overall severe weather risk should diminish by 04-06Z
time frame, which is the climatologically time frame for our part of
the world anyway...and the SPC SSCRAM 4-hour probability maps for
this event support this timing, too.

Quieter weather is forecast for the remainder of the Short Term
period (Wednesday-Wednesday Night) as the front dissolves and a new
leeside trough develops across eastern Colorado. We will not see
much of a drop-off in temperatures at all as the airmass is expected
to recover fairly quickly after any remnant low cloud burns off by
late morning.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 236 PM CDT Tue Sep 14 2021

The next shortwave trough will move across the Northern Plains along
the Canada border late in the week which will bring another cold
front south across the Central Plains. This front may reach as far
south as west central/southwest Kansas late Friday which could be
the focus for thunderstorm development. As of the latest 12Z runs of
the ECMWF, GFS, and GDPS models, the most likely area for organized
thunderstorm activity late Friday/Friday Night will be northeast of
the DDC CWA, but this could shift/extend farther southwest in the
coming runs if this front ends up making a stronger push than what
is currently forecast. As of this cycle, the official forecast
remains dry, including our northeast counties, for Friday and Friday
Night.

This front will eventually dissolve with stronger southerly winds
developing quickly over the weekend in advance of the next much
larger scale trough out west. This will support a deeper leeside
trough and stronger downslope momentum across western Kansas and
would support afternoon highs both Saturday and Sunday (and even
Monday now) well into the 90s with perhaps some upper 90s for highs,
particularly Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 629 PM CDT Tue Sep 14 2021

Best chance for thunderstorms between 00z and 03z Wednesday will
be around the Dodge City area. A better chance for convection
across all of southwest Kansas will be ahead of an upper level
trough between 04z and 09z Wednesday as it crosses western Kansas.
Ceilings in and near these storms early tonight will range from
3000 to 6000ft AGL. After this upper level wave passes the rain
will end and mid and high level moisture will begin to decrease.
Will need to monitor the potential for an area of low clouds in
the 2000ft to 1000ft AGL level but at this time any low cloud
development early Wednesday morning will be isolated to widely
scattered.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  85  63  93 /  50  10   0   0
GCK  59  84  62  94 /  50  10   0   0
EHA  58  88  61  96 /  40  10   0   0
LBL  60  86  61  95 /  60  10   0   0
HYS  60  82  64  91 /  40  10   0   0
P28  64  85  63  93 /  30  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Umscheid
SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Sep 14, 4:54 AM CDT, 18 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
454 AM CDT Tue Sep 14 2021

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
454 AM CDT Tue Sep 14 2021 /354 AM MDT Tue Sep 14 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms late this afternoon into
tonight. These storms could be severe with large hail and damaging
winds.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Sep 14, 8:01 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 SW FELLSBURG          37.79N 99.20W
09/14/2021  E0.88 INCH       EDWARDS            KS   PUBLIC

            REPORT RECEIVED FROM SOCIAL MEDIA.

&&

RB
Local storm report, Sep 14, 8:19 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
819 PM CDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 S LEWIS               37.90N 99.25W
09/14/2021  M1.25 INCH       EDWARDS            KS   PUBLIC

            REPORT FROM SOCIAL MEDIA WITH PICTURE.

&&

RB
Local storm report, Sep 14, 8:58 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
858 PM CDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 E LEWIS               37.94N 99.23W
09/14/2021  E1.25 INCH       EDWARDS            KS   PUBLIC

            REPORT RECEIVED FROM SOCIAL MEDIA.

&&

RB
Special weather statement, Sep 14, 9:51 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
951 PM CDT Tue Sep 14 2021

KSZ061-062-074-150315-
Stanton KS-Kearny KS-Hamilton KS-
951 PM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southern Hamilton,
southwestern Kearny and northwestern Stanton Counties through 1015 PM
CDT/915 PM MDT/...

At 950 PM CDT/850 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southwest of Syracuse, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3774 10204 3801 10177 3789 10146 3754 10181
TIME...MOT...LOC 0250Z 301DEG 13KT 3783 10185

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SPRINGER
Special weather statement, Sep 14, 11:07 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1107 PM CDT Tue Sep 14 2021

KSZ065-066-150430-
Stafford KS-Pawnee KS-
1107 PM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southeastern Pawnee
and western Stafford Counties through 1130 PM CDT...

At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Radium, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Macksville and Dillwyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3812 9903 3821 9877 3783 9862 3783 9900
TIME...MOT...LOC 0406Z 327DEG 14KT 3809 9896

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RBURG
Special weather statement, Sep 14, 11:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1145 PM CDT Tue Sep 14 2021

KSZ066-150515-
Stafford KS-
1145 PM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southeastern
Stafford County through 1215 AM CDT...

At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. John, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Stafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3783 9873 3803 9885 3806 9874 3798 9847
      3796 9847
TIME...MOT...LOC 0444Z 303DEG 15KT 3798 9879

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:13 PM CDTSpecial Weather StatementDDCStafford32 min
Sep 14, 9:51 PM CDTSpecial Weather StatementDDCStanton24 min
Sep 14, 10:11 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny34 min
Sep 14, 11:07 PM CDTSpecial Weather StatementDDCStafford23 min
Sep 14, 11:18 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford42 min
Sep 15, 12:14 AM CDTSpecial Weather StatementDDCPratt46 min
Sep 15, 12:58 AM CDTSpecial Weather StatementDDCPratt47 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.